High Wind, Jackson
- When
- March 19, 1:00 AM CST to 10:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the lower Ohio Valley. Strong south southwest winds at the surface developed quickly in the morning and continued well into the evening across all of southern Illinois.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the lower Ohio Valley. Strong south southwest winds at the surface developed quickly in the morning and continued well into the evening across all of southern Illinois. Gusts of 40-50 mph were common through the period, but the gusts climbed to severe storm levels with 66 mph observed at the Southern Illinois Airport (KMDH).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 9:34 PM CST, 3 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1034 PM CDT Tue Mar 18 2025
.KEY MESSAGES...
- Gusty winds, low rh, and dry fuels continue the enhanced fire
danger and red flag conditions in the SEMO Ozarks til 8 PM CDT
this evening. Fire danger remains heightened for the entire
region thru Wednesday.
- Very strong winds with gusts 35-50 mph are expected
Wednesday...A wind advisory has been issued.
- Thunderstorm chances Wednesday are slight, but if one occurs,
a strong to severe storm cannot be ruled out. Damaging winds
will be the primary hazard, though all modes could be in play.
&&
.DISCUSSION...
Issued at 200 PM CDT Tue Mar 18 2025
A powerful 100-150 kt jet will strengthen lee cyclogenesis as a
burgeoning storm system evolves and then races in here tmrw.
The tightening gradient upon its approach will increase winds
here, as 50-60 kts just off the surface reside ahead of the
system tmrw. Bufkit soundings and chart topping E-SAT wind
fields suggest gust potential could go as high as 50 mph at
times outside of storms, and any shower/storm downdraft assistance
with such high shear means damaging winds are in play if storms
can develop. Instability will be limited upon marginal moisture
return, but if a storm can get going, it'll likely become
severe. The best time period for a strong-svr storm developing
will be Wednesday afternoon into the evening. Fropa is made then
and the parent system's passage occurs thereafter, effectively
ending pcpn chances by tmrw morning, though the cold air wrap
around could bring a change-over to snow before ending
completely. Little to no accumulation is expected if and where
that occurs.
Fire danger in the Ozarks remains red flag level thru 8 PM CDT
this evening. Fire conditions remain heightened everywhere thru
tmrw, but the rh recovery with upward nudging dew points ahead
of the approaching storm system means we will hold off this
package on additional red flag headlines, as agreed per
collaboration with our partneres and neighbors.
A wind advisory has been issued tmrw for gradient winds
averaging 20 to 30 mph. Gusts up to 50 mph are expected, and
isolated higher gust potential exists.
More seasonal air dries us out thereafter, with the week ending
in the 50s and 60s heading into/thru the weekend. The next best
chance of pcpn comes on the back end of the forecast, late in
the weekend into early next week. This includes another
thunderstorm chance, with strong storm potential.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1034 PM CDT Tue Mar 18 2025
High cirrus clouds have spread across the region. LLWS will be
the main concern through the overnight as gusty south winds will
be more intermittent. MVFR cigs then arrive in the morning into
the afternoon as a cold front begins to approach from the west.
Brief vsby reductions are possible as a broken line of scattered
showers and storms move through. The greatest risk for an
isolated strong to severe storm remains at KEVV/KOWB. Skies
clear out Wednesday night with dry conditions, but another
round of low cigs begins to arrive from the west at the end of
the TAF period. Winds on Wednesday will veer southwest between
20-28 kts with gusts 40-45 kts peaking in the afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 8 AM to 7 PM CDT Wednesday for ILZ075>078-
080>094.
Red Flag Warning from 11 AM to 8 PM CDT Wednesday for ILZ075-
076-080>082-084>086-088-089-092-093.
MO...Wind Advisory from 8 AM to 7 PM CDT Wednesday for MOZ076-086-
087-100-107>112-114.
Red Flag Warning from 11 AM to 8 PM CDT Wednesday for MOZ076-
086-087-098-100-106>112-114.
IN...Wind Advisory from 8 AM CDT /9 AM EDT/ to 7 PM CDT /8 PM EDT/
Wednesday for INZ081-082-085>088.
KY...Wind Advisory from 8 AM to 7 PM CDT Wednesday for KYZ001>022.
&&
DISCUSSION...
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 1222 PM CDT Tue Mar 18 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1222 PM CDT Tue Mar 18 2025 /122 PM EDT Tue Mar 18 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A red flag warning remains in effect until 8 PM CDT for the southeast Missouri Ozarks. In addition, a special weather statement addresses the heightened fire danger across the remainder of the region. More specifics can be found by referencing the associated warning and special weather statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wind advisory is in effect Wednesday...refer to the advisory for details. Fire danger will again be heightened across the entire region Wednesday. Thunderstorms are forecast Wednesday, and there is potential for some strong to severe storms Wednesday afternoon and evening. All modes of severe weather will be possible. A risk of severe weather may develop again next Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon and evening.
Preliminary Local Storm Report
National Weather Service Paducah KY
1040 PM CDT Tue Mar 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Non-Tstm Wnd Dmg Buckner 37.98N 89.01W
03/18/2025 Franklin IL Emergency Mngr
Gusty winds tore off the roof of a mobile
home.
&&
DWPreliminary Local Storm Report
National Weather Service Paducah KY
1215 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM Non-Tstm Wnd Gst 3 SSW De Soto 37.78N 89.25W
03/18/2025 M47 MPH Jackson IL ASOS
Measured by KMDH ASOS.
&&
DRSPreliminary Local Storm Report
National Weather Service Paducah KY
1218 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Non-Tstm Wnd Gst 1 SSE Energy 37.76N 89.02W
03/18/2025 M41 MPH Williamson IL AWOS
Measured by the KMWA AWOS.
&&
DRSPreliminary Local Storm Report
National Weather Service Paducah KY
1219 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM Non-Tstm Wnd Gst 3 W Scott City 37.23N 89.58W
03/18/2025 M41 MPH Scott MO ASOS
Measured by the KCGI ASOS.
&&
DRSThe national radar mosaic for the moment the first event began.
18 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248541, 1248542, 1248537, 1248546, 1248543, 1248545, 1248549, 1248534, 1248535, 1248538, 1248540, 1248544, 1248548, 1248550, 1248551, 1248552, 1248536, 1248539, 1248547.